Updated: Nov 20
In recognition of National Addictions Awareness Week, the Ontario Native Women's Association (ONWA) stands united in fostering a culture of acceptance, safety, unity, and respect within Indigenous communities.
By embracing these principles and addressing issues such as responsible gambling and the Good Samaritan Act, we can work together towards a healthier and more resilient community. Let us stand united in support of those on their journey to recovery, fostering a culture of understanding, compassion, and healing.
Join us for a profound and enlightening Eagle Feather Teaching with the remarkable Janine Desmoulin, presented by the Ontario Native Women's Association (ONWA). In this insightful session, Janine shares her wisdom on the sacred significance of the eagle feather in Indigenous culture.
About Janine Desmoulin:
Janine is a respected Indigenous Knowledge Keeper. With a wealth of knowledge and experience, she imparts the sacred teachings of the eagle feather, offering a unique perspective that resonates with the rich cultural heritage of our communities.
🔗 For more information on ONWA and our commitment to preserving and sharing Indigenous wisdom, visit our website: https://www.onwa.ca/learning-resources
Let us honor and celebrate the teachings that connect us all. Miigwetch!
Download our Indigenous Responsible Gambling PowerPoint
The Good Samaritan-Drug Overdose Act It is our hopes that we can spread awareness of the Good Samaritan Act to our community members to reduce the amount of loss in our community to drug overdose. We encourage everyone to be informed of this Act that will protect you and to help when you see someone who is in need. Everyone has a role in the safety and protection of ourselves and others. Look out for one another and if you see something that is not right, do not be afraid to speak up and get help.
What is the Good Smaritan Drug Overdose Act?
The Good Samaritan Drug Overdose Act will protect you if you are a witness to an overdose and request medical help by calling 911. The Good Samaritan Act is in place to save lives and protect those that have drugs on them and/or were using at the scene and are requesting help for someone. It is encouraged by this act that people stay and respond with life saving measures to individuals who are overdosing without being in fear of being caught with simple drug possession and fear of being charged. Please be aware, protect each other and keep each other safe. Do not be afraid to get help, it can save a life.
What are the signs of an overdose?
- Impaired breathing - Loss of consciousness - Blue or grey fingernails or lips - Loud snoring, choking, or gurgling. - Small pupils - Dizziness or confusions
What to do if you witness an overdose
- Call 911/emergency services right away,
- Stay at the scene for assistance,
- Provide first aid & CPR.
- Use Naloxone (if you have one on you)
- Remain calm and remember the Good Samaritan Act will protect you.
Reaching out Reducing Harm
By calling emergency services and ensuring help is on the way.
Reach out to your loved ones or mental health professionals afterwards to debrief what you have experienced and to move forward in a good way.
If you need to cleanse yourself, gather your sacred medicines and have a smudge. If you do not know how and want to learn, you can request support from ONWA’s cultural team.
By having the courage to get help and to stay on scene to aid emergency services and the individual in need of help.
By remaining calm and remember to be courageous and brave for yourself and to those you are helping.
We ask for our community members to follow these two important Grandfather teachings of Courage/Bravery, Aakode’ewin and Respect, Minaadendamowin when it comes to overdose awareness and prevention. To do what is right even when we are afraid of the outcomes and consequences and to have respect for all that is. All of creation should be treated with respect and being brave to stay and help another individual is so important.